Alabama, 2006

Damaging Wind in Alabama, May 27, 2006

May 27, 2006 · NWS HUN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 27, 8:12 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, May 27, 8:12 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
912 PM CDT SAT MAY 27 2006

.UPDATE...
WITH THE LOSS OF DAYTIME HEATING...ISOLATED TO WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS AROUND THIS PART OF THE TENNESSEE VALLEY
HAVE ENDED...WITH STORMS OVER NW GEORGIA ON A DIMINISHING TREND. AN
OUTFLOW BOUNDARY GENERATED BY EARLIER STORMS OVER EASTERN TENNESSEE
AND NORTHERN GEORGIA THUS FAR HAS FAILED TO ENHANCE ACTIVITY THAT WAS
OVER CENTRAL DEKALB COUNTY. GIVEN LAPS CAPES OVER 2000J/KG IN THAT
AREA...THERE IS A SLIM CHANCE THAT SOME REGENERATION COULD OCCUR IN
THE NEXT HOUR OR SO. OTHERWISE UNDER MOSTLY CLEAR TO PARTLY CLOUDY
SKIES...9 PM TEMPS AROUND THE REGION RANGED FROM 73 AT VINEMONT...TO
82 AT COURTLAND...WITH LIGHT TO CALM WINDS.

ANALYSIS OF 00Z UPPER AIR DATA INDICATED UPPER RIDGING OVER THE SE
UNITED STATES...WITH A 588DM HIGH OVER GEORGIA/SOUTH CAROLINA. OUT
WEST...LARGE SCALE TROUGHING CONTINUED TO DEVELOP OVER THE PACIFIC
NW. BROAD...WEAK SURFACE HIGH PRESSURE WAS NOTED OVER THE EASTERN
STATES.

WILL REMOVE MENTION OF RAIN IN THE UPDATED FORECASTS AND FRESHEN
WORDING AND GRAPHICS AS NEEDED. GIVEN THE SPOTTY AMOUNTS OF RAIN AND
CALM WINDS...CANNOT RULE OUT PATCHY FOG THE DAYSHIFT NOTED DURING
THE OVERNIGHT HOURS. EXAMPLE...THE STORM THAT AFFECTED THE CITY OF
MADISON PRODUCED NOTABLE AMOUNTS OF RAIN THERE...BUT NONE AT THE
OFFICIAL KHSV SITE ONLY 3.3 MILES AWAY.  WILL SEND OUT UPDATES BY 945
PM.                               RSB

&&

.PREV DISCUSSION...
EARLIER 204 PM ISSUANCE...
FOR A CHANGE...CONVECTION HAS INITIATED
ALONG AND SOUTH OF THE TENNESSEE RIVER THIS AFTERNOON WHERE AIR MASS
HAS BECOME INCREASINGLY UNSTABLE. SOMETHING CROSSED KHSV AROUND 18Z
THAT SHIFTED WINDS TO THE NORTH AND DROPPED DEWPTS ABOUT 10F. THIS
MICRO-SCALE BOUNDARY COULD BE INTERACTING WITH H7 RIDGE AXIS THAT IS
SET UP SE-NW ACROSS NRN ALABAMA...TO ENHANCE LOW LVL CONVERGENCE AND
UPWARD FORCING. WEAK VERTICAL SHEAR AND SOME DRYING NOTED AT THE SFC
SHOULD INHIBIT STORMS FROM HOLDING TOGETHER FOR VERY LONG. GENERAL
CONCERN WILL BE POCKETS OF MODERATE TO HEAVY RAIN...SMALL HAIL (<
1/2 INCH)...FREQUENT CLOUD TO GROUND LIGHTNING AND OCCASIONAL WIND
GUSTS TO 30 MPH. HOWEVER...DEEP INSTABILITY COULD SUSTAIN ISOLD
STRONGER UPDRAFTS WHICH COULD RESULT IN LARGER HAIL OR STRONGER WIND
GUSTS...SHOULD A CELL BECOME MORE ORGANIZED. AFTER SUNSET...AIR MASS
WILL GRADUALLY STABILIZE AND CONVECTION WILL DIE OFF.

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
RIDGE OF HIGH PRESSURE WILL SLOWLY SHIFT EAST ACROSS THE FORECAST
AREA TONIGHT AND SUNDAY...BECOMING ANCHORED FROM THE EASTERN OHIO
VALLEY TO THE SOUTHEAST REGION THROUGH TUESDAY. FOR NORTHERN ALABAMA
AND SOUTHERN MIDDLE TENNESSEE...VERY WARM AND HUMID CONDITIONS WILL
PREVAIL WITH THE POTENTIAL FOR AFTERNOON/EVENING THUNDERSTORMS EACH
DAY. DAYTIME HEATING WILL TRIGGER AT LEAST ISOLATED CONVECTION SUN
AFTN...ESPECIALLY ALONG LINGERING (HARD TO FIND) OUTFLOW BOUNDARIES.
VERY WEAK VERTICAL WIND PROFILES SUGGEST PULSE TYPE CONVECTION
WILL EXIST AND STORM STRENGTH WILL BE DEPENDANT ON CAPE AND CINH
PARAMETERS.

MONDAY AND TUESDAY...THE CHANCES FOR THUNDERSTORMS/PRECIP MAY
INCREASE AS HIGH PRESSURE SHIFTS EAST OF THE AREA. THIS WILL RESULT
IN WEAK LOW LEVEL EAST-SOUTHEAST FLOW DEVELOPING WHICH WILL CONVERGE
WITH SLIGHTLY STRONGER SOUTH-SOUTHWEST FLOW ACROSS MISSISSIPPI AND
WESTERN TENNESSEE. LOW LEVEL THERMAL PROFILES ALSO SHOW A BOUNDARY
SETTING UP MONDAY ALONG THE MS/AL BORDER THAT WILL MIGRATE EAST
DURING THE AFTN. WITHIN VERY MOIST AND UNSTABLE AIR MASS...SCT
CONVECTION SHOULD DEVELOP ALONG THIS BNDRY. OVERALL SEVERE POTENTIAL
WILL BE LOW DUE TO LACK OF DEEP UPWARD FORCING AND SHEAR. HOWEVER...
HIGH CAPE (>3000 J/KG) COULD SUPPORT ISOLD CELLS APPROACHING SVR
LIMITS WITH DAMAGING DOWNBURST WINDS FROM COLLAPSING STORMS THE MAIN
THREAT. MAX TEMPS MAY BE A FEW DEGREES COOLER MON/TUE SHOULD MORE
CLOUDS DEVELOP EARLIER IN THE DAY.

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...
CHANGES TO THE OVERALL PATTERN WILL OCCUR DURING THIS PERIOD AS AN
APPROACHING TROUGH DRIFTS ACROSS THE NORTHERN PLAINS AND GREAT LAKES
REGION WED/THU. THE 12Z/GFS AND 00Z/27 ECMWF ARE IN PRETTY GOOD
AGREEMENT WITH TIMING AND STRENGTH OF THIS SYSTEM. TAIL END OF
FRONTAL BOUNDARY COULD AFFECT THE TENNESSEE VALLEY THURSDAY WITH
A CHANCE FOR MORE ORGANIZED CONVECTION. UPSTREAM ENERGY WILL AMPLIFY
TROUGH ACROSS THE EASTERN CONUS FRIDAY AND SATURDAY. AT THIS TIME...
IT IS DIFFICULT TO DETERMINE IF ANY OF THESE WEAKER WAVES WILL
AFFECT THE AREA...BUT WILL MAINTAIN A 20/SLIGHT CHANCE POP FOR
THE SMALL POTENTIAL OF TSTMS. LOWER HEIGHTS...CLOUDS AND PRECIP WILL
ALLOW TEMPERATURES TO RETURN CLOSER TO NORMAL (LOW-MID 80S) FOR THE
BEGINNING OF JUNE. NADLER.83

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    71  92  71  90 /  20  20  20  30
SHOALS        72  91  72  88 /  20  20  20  30
CULLMAN       66  88  67  86 /  20  20  20  30
FAYETTEVILLE  68  88  68  89 /  20  20  20  30
FORT PAYNE    68  90  68  89 /  20  20  20  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

83 / RSB
Hazardous weather outlook, May 27, 8:20 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
920 PM CDT SAT MAY 27 2006

ALZ001>010-016-TNZ076-096-097-281030-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
920 PM CDT SAT MAY 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A VERY WARM...MOIST AND UNSTABLE ENVIRONMENT WILL SUPPORT THE
CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EACH DAY THROUGH
THE LATTER PART OF NEXT WEEK. THE PRIMARY THREATS FROM THESE STORMS
WILL BE FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN...
GUSTY WINDS AND SMALL HAIL.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED THROUGH SUNDAY.

24

In the hours before

Special weather statement, May 27, 4:45 PM CST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
545 PM CDT SAT MAY 27 2006

ALZ006-272315-
MADISON-
545 PM CDT SAT MAY 27 2006

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 615 PM CDT...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MADISON...MOVING SOUTHEAST AT 5 MPH.

PEA SIZE HAIL...WIND GUSTS UP TO 30 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MADISON.
  REDSTONE ARSENAL.
  TRIANA.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

24
Special weather statement, May 27, 4:50 PM CST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
550 PM CDT SAT MAY 27 2006

ALZ006-272330-
MADISON-
550 PM CDT SAT MAY 27 2006

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 630 PM CDT...

AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MADISON...MOVING SOUTH AT 5 MPH.

DIME SIZE HAIL...WIND GUSTS UP TO 40 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MADISON.
  REDSTONE ARSENAL.
  TRIANA.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

24
Special weather statement, May 27, 5:24 PM CST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
624 PM CDT SAT MAY 27 2006

ALZ001-280000-
LAUDERDALE-
624 PM CDT SAT MAY 27 2006

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 700 PM
CDT...

AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF LEXINGTON...OR 16 MILES
NORTHEAST OF UNDERWOOD-PETERSVILLE...MOVING SOUTHEAST AROUND 5 MPH.

ONE HALF INCH DIAMETER HAIL...WIND GUSTS TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GREEN HILL.
  LEXINGTON.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB
Special weather statement, May 27, 5:29 PM CST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
629 PM CDT SAT MAY 27 2006

ALZ006-280000-
MADISON-
629 PM CDT SAT MAY 27 2006

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 700 PM CDT...

AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MADISON...MOVING SOUTHEAST AT 5 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MADISON.
  REDSTONE ARSENAL.
  TRIANA.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB
Local storm report, May 27, 9:21 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1021 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     MADISON                 34.70N 86.75W
05/27/2006                   MADISON            AL   LAW ENFORCEMENT

            TREES DOWNED 1 MILE WEST OF DOWNTOWN MADISON NEAR
            INTERSECTION OF MILL AND MOSE CHAPEL RDS...AND JUST SOUTH
            OF DOWNTOWN ON KYSER BLVD.

&&

RSB

The radar

The Northeast Alabama radar (KHTX), 67 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
May 27, 10:30 PM CST
Where
Madison County, Madison
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.700, -86.767

An isolated severe microburst blew down numerous trees in and near the historic district of downtown Madison.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505944.